Idaho, 2014

Damaging Winds in Idaho, September 7, 2014

September 7, 2014 · NWS PIH · 3 events in 3 counties and zones

Severe thunderstorm winds occurred in parts of southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorm winds occurred in parts of southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 7, 12:12 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 7, 12:12 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
112 PM MDT SUN SEP 7 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY. UPPER RIDGING OVER THE
GREAT BASIN TODAY WILL GRADUALL FLATTEN ON MONDAY AS THE NORTHERN
STREAM DROPS SOUTHWARD IN RESPONSE TO A TROF MOVING SE OUT OF BC.
THE RIDGE WILL STILL TAP LIMITED TROPICAL MOISTURE THRU MONDAY...
BUT LIMITED TO THE SE HIGHLANDS. SHOWERS AND A FEW TSTMS WILL
REMAIN POSSIBLE OVER THE SE HIGHLANDS INTO TUE. BY TUE...THE
NORTHERN STREAM WILL PUSH MUCH OF THE MOISTURE OUT OF THE REGION
WITH ONLY LIMITED SHOWERS/TSTMS IN THE EASTERN HIGHLANDS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY. DRIER NW FLOW ALOFT WILL
PREVAIL THRU SUNDAY. THIS WILL RESULT IN LITTLE IF ANY PRECIP AND
COOLER TEMPS. HEDGES

&&

.AVIATION...OCCASIONAL HIGH CLOUDINESS MOVING THROUGH CENTRAL AND
SOUTHERN IDAHO...WITH A POTENTIAL FOR -SHRA AND ISOLATED -TSRA SOUTH
AND EAST OF THE SNAKE RIVER. THUS SOME VCSH MENTIONED AT KPIH FOR
THIS AFTERNOON. FOR MON AFTERNOON...MORE SIGNIFICANT HIGH CLOUDS
WILL ARRIVE AND CIG SLOWLY DETERIORATE. WINDS CONTINUE LIGHT AND
VARIABLE THROUGH MON AFTERNOON AS WELL. NO SIGNIFICANT IMPACT TO ANY
AIRDROME NEXT 24 HOURS. MESSICK

&&

.FIRE WEATHER...HAINES INDEX FORECASTS CONTINUE TO HAVE PATCHY VALUE
OF 6 PRIOR TO THE ARRIVAL OF THE COLD FRONT ON TUE. OTHERWISE WIND
CONTINUES LIGHT BUT IS STRENGTHENING ALOFT...SO TRANSPORT WINDS
START TO INCREASE STRONGLY BY MON. CLOUD COVER MOVING IN MON
AFTERNOON WILL START THE COOL-DOWN...BUT SHOULD BE MUCH STRONGER ON
TUE...5 TO 10 DEG F. WIND FORECASTS ARE TRENDING STRONGER AS WELL
COMPARED TO YESTERDAY. EXPECT STRONG WIND TO CONTINUE INTO WED AND
THU. EXPECTATIONS OF BELOW NORMAL TEMPERATURES IN THE POST FRONT
AIRMASS WITH A SLOW WARM UP. THIS IS MAINLY DUE TO ANOTHER TROUGH
WED NIGHT THAT KEEPS THE COLD AIR COMING. THIS TROUGH WILL ALSO
BRING A THREAT OF PRECIPITATION TO THE IDAHO-MONTANA BORDER REGION
AS IT PASSES. STRONGER WARMING FOR THE UPCOMING WEEKEND WITH STORM
TRACK SHIFTING SLIGHTLY TO THE NORTH. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Sep 7, 2:25 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
325 PM MDT SUN SEP 7 2014

IDZ022-072200-
ONEIDA ID-POWER ID-CASSIA ID-
325 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 400 PM MDT

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF HOLBROOK..MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN ONEIDA COUNTY...
  RURAL SOUTHERN POWER COUNTY...
  RURAL CENTRAL ONEIDA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4238 11249 4219 11255 4223 11302 4236 11301
TIME...MOT...LOC 2125Z 269DEG 20KT 4230 11289

JKEYES
Special weather statement, Sep 7, 3:02 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT SUN SEP 7 2014

IDZ022-072230-
ONEIDA ID-POWER ID-
402 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HOLBROOK..MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL AND NORTHERN ONEIDA COUNTY...
  RURAL SOUTHERN POWER COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4247 11247 4227 11237 4220 11280 4230 11284
TIME...MOT...LOC 2201Z 252DEG 16KT 4228 11274

JKEYES
Special weather statement, Sep 7, 3:15 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT SUN SEP 7 2014

IDZ020-032-072300-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
415 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 500 PM MDT

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWE..MOVING EAST-SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND SMALL HAIL. OUTFLOW WINDS HAVE ALREADY PUSHED
OUT AHEAD OF THE STORM TO THE SOUTH AND EAST...WHICH MEANS WINDS MAY
OCCUR BEFORE ANY RAIN OR HAIL WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   THE INL COMPLEX...
   MUD LAKE...
   MONTEVIEW...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4397 11218 4337 11256 4375 11317 4397 11314
TIME...MOT...LOC 2213Z 286DEG 35KT 4381 11301

JKEYES
Special weather statement, Sep 7, 3:33 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SUN SEP 7 2014

IDZ017-020-021-072315-
BINGHAM ID-BUTTE ID-BLAINE ID-
433 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING OF STRONG OUTFLOW WINDS ALONG A LINE EXTENDING FROM CENTRAL
INL TO 11 MILES SOUTH OF ARCO TO 8 MILES NORTH OF CRATERS OF
MOON..AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED ALONG AND BEHIND THIS OUTFLOW
BOUNDARY.

LOCATIONS IMPACTED INCLUDE...
   SOUTHWEST INL...
   ATOMIC CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4349 11356 4350 11354 4354 11345 4352 11332
      4362 11303 4335 11265 4326 11280 4319 11327
TIME...MOT...LOC 2232Z 293DEG 20KT 4359 11300 4348 11319
          4352 11352

JKEYES
Special weather statement, Sep 7, 4:08 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
508 PM MDT SUN SEP 7 2014

IDZ020-021-072345-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BANNOCK ID-MADISON ID-
508 PM MDT SUN SEP 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 545 PM MDT

AT 505 PM MDT...DOPPLER RADAR AND PUBLIC REPORTS THAT STRONG OUTFLOW
WINDS EXTEND ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF CAMAS
TO 8 MILES WEST OF OSGOOD TO TABER TO 9 MILES SOUTH OF SOUTHWEST
INL..AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   TABER...
   OSGOOD...
   IDAHO FALLS...
   MORELAND...
   SHELLEY...
   AMMON...
   BLACKFOOT...
   RIGBY...
   FORT HALL LINCOLN CREEK LODGE...
   ROCKFORD...
   FORT HALL EAGLE LODGE...

LAT...LON 4338 11179 4335 11181 4314 11213 4300 11270
      4348 11314 4340 11276 4363 11237 4405 11237
      4374 11172
TIME...MOT...LOC 2306Z 305DEG 29KT 4392 11229 4357 11226
          4335 11265 4341 11304

JKEYES

The radar

The Pocatello radar (KSFX), 82 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 7, 4:25 PM MST to 4:35 PM MST
Where
Jefferson County, Roberts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.720, -112.130

Roberts ARL mesnonet site recorded 60 mph winds.

Thunderstorm Wind, Blaine

When
September 7, 4:55 PM MST to 5:10 PM MST
Where
Blaine County, Bellevue
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
43.470, -114.270

Several large branches broken off trees with some as large as a persons arm.

Thunderstorm Wind, Madison

When
September 7, 5:00 PM MST to 5:10 PM MST
Where
Madison County, 1 mi W of Rexburg to 5 mi SSW of Rexburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.820, -111.800

Multiple trained spotters reported 60 mph winds from a thunderstorm outflow boundary in Rexburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544061, 544064, 544067.